Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2003, 2:22 PM MDT for Kane County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 2:22 PM MDT (20:22 UTC)
- Expired
- Aug 21, 2003, 3:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
The radar
The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 212022 SVRSLC UTC025-212100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 221 PM MDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KANE COUNTY IN UTAH * UNTIL 300 PM MDT * AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BIG WATER...OR ABOUT 18 MILES NORTHWEST OF PAGE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL TRACK OVER THE SOUTHERN PORTION OF LAKE POWELL THROUGH 300 PM. STRONG GUSTY WINDS...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING WILL ACCOMPANY THIS STORM. BOATERS ON THE SOUTHERN PORTION OF LAKE POWELL SHOULD SEEK SHELTER NEAR SHORELINES IMMEDIATELY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3714 11185 3698 11176 3700 11133 3735 11142
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:40 AM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 21, 9:40 AM MDT, 4 hours 42 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 940 AM MDT THU AUG 21 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THROUGH FRIDAY. .DISCUSSION...SUBSIDENCE BEHIND WEAK TROUGH MOVING FROM EXTREME NORTHERN UTAH INTO SOUTHERN IDAHO IS ALLOWING SKIES TO CLEAR SOME THIS MORNING. FORECAST WAS UPDATED EARLIER TO ALLOW FOR MORE SUNSHINE TODAY AND THIS LOOKS GOOD. UPSTREAM SYSTEM IS REALLY QUITE STRETCHED OUT FROM SOUTHERN TIP OF NEVADA TOWARD BAJA WITH ONLY WEAK POSITIVE VORTICITY ADVECTION FORECAST TO MOVE UP ACROSS SOUTHWEST UTAH BY NOON AND INTO WEST CENTRAL AND NORTHERN UTAH THIS AFTERNOON AND EVENING, RESPECTIVELY. THIS FEATURE HOWEVER, WILL BE FIGHTING AGAINST SOME RATHER WARM MID LEVEL TEMPERATURES WHICH WILL TEND TO INHIBIT THE CONVECTION. CURRENT POPS LOOK GOOD AS THEY STAND NOW, BUT MAY HAVE TO ADJUST UP OVER NORTHERN UTAH THIS AFTERNOON AND EVENING IF VORT MAX SHOWS SIGNS OF WIPING OUT THIS WARM LAYER AND CREATES GOOD THUNDERSTORM ACTIVITY. THE FLOW ALOFT REMAINS ABOUT 20-25 KT TODAY OVER WESTERN PORTIONS WHILE CLOSER TO THE CENTER OF THE HIGH NEAR SOUTHEAST UTAH THE FLOW WILL BE MUCH LIGHTER. THEREFORE ANY THUNDERSTORMS SHOULD MOVE ALONG WITHOUT MUCH THREAT OF FLASH FLOODING OVER WESTERN PORTIONS WHILE THE SOUTHEAST WILL SEE A BETTER CHANCE. SLC 333 CDC 334 STRUTHWOLF .SLC...NONE.
Hazardous weather outlook, Aug 21, 7:30 AM MDT, 6 hours 52 minutes before
IDZ024-025-UTZ001>021-WYZ021-221300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 730 AM MDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY DEEP MOISTURE AND UNSTABLE AIR MASS WILL LEAD TO SHOWERS AND THUNDERSTORMS TODAY WHICH COULD PRODUCE LOCAL HEAVY RAINFALL OVER MUCH OF SOUTHWESTERN UTAH. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE THE AREA THROUGH AT LEAST FRIDAY. THUNDERSTORMS DEVELOPING IN THIS AIRMASS WILL BE ABLE TO PRODUCE HEAVY RAIN AND MAY PRODUCE FLASH FLOODING...ESPECIALLY IN DRAINAGES THAT ARE PREDOMINANTLY ROCKY AND IN AREAS WHERE FIRES HAVE REMOVED MOST OF THE VEGETATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:35 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 25 min |
| Aug 21, 4:33 PM MDT | Flash Flood Warning | SLC | Utah | 57 min |
| Aug 21, 5:35 PM MDT | Flash Flood Warning | SLC | Utah | 55 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.